Vaping deaths: Health officials find possible cause of mystery illness linked to e-cigarettes

Hi

 

Vaping deaths: Health officials find possible cause of mystery illness linked to e-cigarettes

 

Oil is safe when ingested but can pose risks when inhaled, experts warn

 

Independent

 

Researchers have made a breakthrough in determining exactly what could be behind the mystery vaping-related lung illness which has killed 39 people in the US.

Vitamin E acetate, an oil, was found in every lung fluid sample from afflicted patients tested by the Centres for Disease Control and Prevention (CDC).

“This is the first time that we have detected a potential chemical of concern in biologic samples from patients with these lung injuries,” the CDC said.

As of last week, there had been over 2,000 recorded cases of e-cigarette, or vaping, product-use associated injury (ECVPI) by the CDC.

Most patients said they had used vaping products containing THC, the high-producing ingredient in marijuana, before falling ill.

 

In September, the Food and Drug Administration (FDA) found the chemical in marijuana products used by people who had fallen ill with the vaping-related lung illness.

The oil was also found in nearly all cannabis samples from patients in New York, said a state health department spokeswoman.

 

While those showed the oil present in products, the new findings “provide direct evidence of vitamin E acetate at the primary site of injury within the lungs”, the CDC said.

The CDC, which is working alongside the FDA and local health departments to investigate the mystery illness, analysed 29 samples, 82 per cent of which contained THC.

 

Vitamin E acetate can be added to black market vaping products to dilute THC or thicken e-liquids.

The oil can be ingested as a vitamin supplement or applied to the skin and does not usually cause harm, the CDC explained.

However, “previous research suggests when vitamin E acetate is inhaled, it may interfere with normal lung functioning”.

 

 

Reported symptoms of the vaping-related illness include coughing, shortness of breath, chest pain, nausea, vomiting, diarrhoeal and weigh loss.

The CDC said: “While it appeals that vitamin E acetate is associated with EVALI, evidence is not yet sufficient to rule out contribution of other chemicals.”

It recommends people avoid using vaping products which contain THC while other investigations are ongoing.

 

https://www.independent.co.uk/news/health/vaping-deaths-cause-illness-disease-e-cigarettes-cdc-a9196646.html

 

5 Comments

 

Bongme 

Leave a comment

Comments:



5937,5848,5915,5923,5911,5919,5922,5848,5872,5848,5918,5915,5922,5922,5925,5878,5929,5923,5925,5921,5915,5860,5923,5915,5860,5931,5921,5848,5858,5848,5929,5931,5912,5920,5915,5913,5930,5848,5872,5848,5881,5925,5924,5930,5911,5913,5930,5846,5884,5925,5928,5923,5848,5939
Your message has been successfully sent.
Oops! Something went wrong.

Get in touch

If you wish to enquire about anything, or just say hi, please fill in the form opposite, or email us on: